Risperidone and associated amenorrhea: A report of 5 cases

Yong Ku Kim, Leen Kim, Min Soo Lee

    Research output: Contribution to journalArticlepeer-review

    45 Citations (Scopus)

    Abstract

    Background: We report a 5-case series in which risperidone use in usual or lower-than-usual doses was unexpectedly associated with amenorrhea. Case Reports: On regimens of risperidone (1-8 mg/day), 5 psychiatric patients with various diagnoses developed amenorrhea with elevated serum prolactin levels (mean = 121.7 ng/mL; range, 612-229.8 ng/mL). In 4 of 5 cases, menstruation resumed only when risperidone was withdrawn, and in 1 case, menstruation restarted when the dose was tapered. Follow-up serum prolactin levels dropped to a mean of 17.2 ng/mL (range, 6.4-37.6 ng/mL). Conclusion: These findings indicate that the occurrence of amenorrhea during risperidone treatment may be related to elevated serum prolactin levels. This phenomenon may be due either to the dopamine D2 blocking effect of risperidone or to the large individual variability in the rate at which risperidone is metabolized.

    Original languageEnglish
    Pages (from-to)315-317
    Number of pages3
    JournalJournal of Clinical Psychiatry
    Volume60
    Issue number5
    DOIs
    Publication statusPublished - 1999 May

    ASJC Scopus subject areas

    • Psychiatry and Mental health

    Fingerprint

    Dive into the research topics of 'Risperidone and associated amenorrhea: A report of 5 cases'. Together they form a unique fingerprint.

    Cite this